Thrombotic microangiopathy (TMA) is a severe complication that can arise during anti-neoplastic therapy, posing significant challenges to the management of cancer patients. This condition, characterized by microvascular thrombosis, thrombocytopenia, and ischemic organ damage, notably affects the kidneys and brain.

The association of TMA with FDA-approved cancer therapies such as ramucirumab, pembrolizumab, and gemcitabine underscores the critical need for vigilance and comprehensive understanding by healthcare professionals.

Case Presentation: A Complex Scenario

The case of a 76-year-old female with a history of high-grade urothelial cancer and stage III non-small cell lung cancer (NSCLC) brings to light the intricate relationship between multi-drug cancer therapy and the development of renal-limited TMA (rTMA).

After undergoing various treatments for her cancers, including cisplatin, gemcitabine, carboplatin/paclitaxel, and durvalumab, she was introduced to a combination of gemcitabine, ramucirumab, and pembrolizumab due to cancer progression.

This regimen led to a rapid decline in her renal function, illustrating the severe renal disease potential associated with such multi-drug therapies.

Diagnostic and Therapeutic Challenges

Identifying the culprit agent in a patient receiving combination anti-neoplastic therapy presents a significant challenge. In this case, the patient’s acute kidney injury (AKI) was considered secondary to ramucirumab and/or pembrolizumab, leading to the discontinuation of these medications.

However, the diagnostic process was complicated by the patient’s extensive treatment history and the overlapping potential of these drugs to induce TMA.

Pathophysiology and Clinical Implications

Pathophysiology and Clinical Implications - Safe Therapeutics

TMA associated with anti-neoplastic therapy can manifest in two distinct types, each with different onset times, clinical features, and pathological findings.

Type I TMA, often associated with drugs like gemcitabine, presents with permanent and irreversible kidney injury, while Type II, linked to VEGF pathway inhibitors like ramucirumab, typically shows reversible symptoms upon drug discontinuation.

This case’s complexity is heightened by the involvement of pembrolizumab, an immune checkpoint inhibitor, which has also been reported to cause TMA, albeit through unknown mechanisms.

Treatment and Outcomes

The patient’s treatment with eculizumab, a monoclonal antibody, underscores the therapeutic avenues for managing TMA. Despite this intervention, the patient remained hemodialysis-dependent, highlighting the potential for severe and lasting impacts of TMA on renal function.

Conclusions and Recommendations

This case exemplifies the critical need for healthcare professionals to be aware of the risks associated with multi-drug cancer therapies, especially concerning the development of TMA.

It emphasizes the importance of close monitoring for signs of TMA and the careful consideration of drug regimens that may pose an additive risk for this complication.

Ultimately, this case advocates for a personalized approach to cancer treatment, balancing efficacy with the potential for severe adverse effects like TMA.